Excessive use of steroids is increasingly causing a slew of health complications including thinning of skin, high blood sugar level and weaker bones, doctors have warned.
According to the doctors, if a patient tries to quit steroids after a long time, there are chances that the person may suffer from severe depression. "Steroids, although considered as life-saving medicines, can also cause certain side-effects. These side-effects even include thin skin, a higher blood sugar level, dry mouth, and irregular menstrual cycles," said Behram Pardiwala, consultant, internal medicines, Wockhardt Hospitals, in a statement.
He said some steroid users often turn to other dangerous drugs to deal with the pain of steroid use. "Continuous steroid abuse can lead to harmful health risks as well. Users inject intramuscularly or ingest them in liquid or pill form, as well as absorb through tropical creams. More health risks, including suffering from a stroke, liver failure or heart attack, are common."
According to a study, 20 percent of the deaths caused in body builders is due to the high doses of steroids which they use to build up their muscles.
Sanjeev Chaturvedi, a medicine expert at Safdarjung hospital, warns that steroids should not be taken as medicines. "One should know that when the body is under stress it makes extra steroids. If one overdoses on steroids for a long time, the body may not be able to make enough steroids during times of stress," he said. "The most common side-effects of steroids are aggression, uncontrollable mood-swings, and many psychiatric disorders. Violence and panic symptoms arise due to prolong use of steroids," he said.
The doctors, however, stated that certain types of steroids in medicines help to treat diseases like inflammatory bowel syndrome, autoimmune diseases, joint and muscle diseases and allergies and asthma. But the only problem with steroids is that they too should not be overdosed, doctors suggest.
"Oral steroids can help to treat many diseases and certain types of cancers, to treat autoimmune diseases, to increase the red blood cells, for delayed puberty and as a recuperating measures post-surgery," Chaturvedi said. "However, there are many occasions when there is a reaction to the use of steroids, which should directly be reported to the doctors," he added.